Calcium channel blockers and beta-blockers are both medicines used to treat hypertension and abnormal heart rhythms. Calcium channel blockers such as nifedipine, verapamil and diltiazem, prevent calcium from getting into heart muscle cells and smooth muscle cells surrounding arteries. This causes a decrease in the rate of heart muscle contraction and blood vessel dilation. Beta-blockers such as propranolol and acebutolol inhibit epinephrine actions on the heart and kidney leading to decreased heart muscle stimulation and decreased blood pressure. In combination, the effects of these drugs are additive or synergistic, which is considered beneficial in the treatment of hypertension and heart disease; however, serious side effects may occur with incorrect dosing and inadequate monitoring of patients.
When used in combination the effects of calcium channel blockers and beta-blockers are additive and may produce a serious drop in blood pressure; however, a review in the June 2010 issue of “Diabetology and Metabolic Syndrome” reports that one-drug therapy is not effective for treating hypertension in most patients and multiple drugs are required to produce a significant reduction in blood pressure. These two drug classes have been used successfully in combination without producing serious side effects, but it is essential to use the correct dosing and monitor patients for hypotension.
A review in the journal “Blood Pressure” notes that bradycardia or a very slow heart beat is a rare complication of combined calcium channel blocker and beta-blocker therapy and is most often observed in patients with coronary heart disease. The correct combination of drugs to treat heart disease is partially dependent on the type of heart disease and other pre-existing conditions, such as impaired liver or kidney function, diabetes and obesity that have a concurrent presentation in patients.
According to a case report in the “Japanese Circulation Journal,” heart failure is a rare complication of the combination therapy of verapamil and atenolol.
- CVPharmacology: Cardiovascular Pharmacology Concepts
- “Diabetology and Metabolic Syndrome”; Combination Therapy in Hypertension: An Update; Sanjay Kalra et al.; June 2010
- “Blood Pressure”; Cardiac Conduction with Diltiazem and Beta-blockade Combined. A Review and Report on Cases; S.E. Kjeldsen et al.; September 1996
- “Japanese Circulation Journal”; Cardiogenic Shock Triggered by Verapamil and Atenolol; H. Sakurai et al.; November 2000